by Neil Bauman, Ph.D.
A person recently wrote me:
Thank you for your website. I have had tinnitus since childhood. I’ve very recently been diagnosed depressive and awoke this morning to auditory hallucinations that were quite alarming. Thank you once again for your clarification and explanation. I indeed was stricken with fear. Five years ago, I was stricken with my first seizure and have been treated successfully since with dilantin.
I’m glad my article on Musical Ear Syndrome (MES) helped reduce your anxiety and fear over hearing these strange phantom sounds. As you say, they can indeed be scary, or at the least very unsettling, when they occur right out of the blue.
Three of the known triggers of MES are tinnitus, depression and certain drugs such as Dilantin (Phenytoin).
It seems likely that your recent depression on top of the tinnitus and Dilantin resulted in your unwanted auditory hallucinations.
In addition to the above article, the book “Phantom Voices, Ethereal Music & Other Spooky Sounds” contains much more information about MES, what causes it, and how you can get relief from these at times scary sounds.